Alert archive / South Dakota / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 162, NWS Sioux Falls, SD

July 25, 2023Hutchinson County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 25, 2023, 10:51 PM CDT for Hutchinson County, South Dakota. It was in force for 39 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 25, 2023, 10:51 PM CDT (03:51 UTC)
Expired
Jul 25, 2023, 11:30 PM CDT
In force
39 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Damage threat
Considerable
Hail
0.88 in
Wind
70.0 mph

County Hutchinson County, SD

The radar

The Sioux Falls radar (KFSD), 92 km from the middle of the area, began a volume at 03:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 25, 11:24 PM CDTTSTM WND GST 622 W Clayton, SDSmall branches were down.
Jul 25, 11:31 PM CDTTSTM WND GST 665 Se Clayton, SD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 33 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 25, 7:14 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 3.9 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2023-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3505 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2023-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 95 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3505 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
1420 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
95 m²/s²
0-3 km storm-relative helicity
111 m²/s²
Significant tornado parameter
1.0
Supercell composite
15.2

Open this sounding in Storm Lab

The text

As transmitted.

694 
WUUS53 KFSD 260351
SVRFSD
SDC067-260430-
/O.NEW.KFSD.SV.W.0162.230726T0351Z-230726T0430Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
1051 PM CDT Tue Jul 25 2023

The National Weather Service in Sioux Falls has issued a

* Severe Thunderstorm Warning for...
  Hutchinson County in southeastern South Dakota...

* Until 1130 PM CDT.

* At 1050 PM CDT, a severe thunderstorm was located over Ethan, or 10
  miles north of Parkston, moving southeast at 35 mph.

  HAZARD...70 mph wind gusts and nickel size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect considerable tree damage. Damage is likely to 
           mobile homes, roofs, and outbuildings.

* This severe thunderstorm will be near...
  Milltown and Dimock around 1105 PM CDT.
  Clayton around 1115 PM CDT.
  Freeman and Menno around 1130 PM CDT.

Other locations impacted by this severe thunderstorm include Olivet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4333 9811 4350 9811 4350 9740 4319 9740
TIME...MOT...LOC 0350Z 304DEG 32KT 4354 9793 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.88 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH

$$

Weisser
2 follow-up statements
652 
WWUS53 KFSD 260357
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
1057 PM CDT Tue Jul 25 2023

SDC067-260430-
/O.CON.KFSD.SV.W.0162.000000T0000Z-230726T0430Z/
Hutchinson SD-
1057 PM CDT Tue Jul 25 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 PM CDT
FOR HUTCHINSON COUNTY...

At 1057 PM CDT, a severe thunderstorm was located near Milltown, or
10 miles northeast of Parkston, moving southeast at 35 mph.

HAZARD...70 mph wind gusts and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings.

This severe storm will be near...
  Milltown around 1105 PM CDT.
  Clayton around 1115 PM CDT.
  Freeman and Menno around 1130 PM CDT.

Other locations impacted by this severe thunderstorm include Olivet.

At 1055 pm CDT...75 mph winds were reported 1 mile west northwest of 
Ethan.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4333 9811 4350 9811 4350 9740 4319 9740
TIME...MOT...LOC 0357Z 304DEG 32KT 4351 9786 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.88 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH

$$

Weisser
629 
WWUS53 KFSD 260419
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
1119 PM CDT Tue Jul 25 2023

SDC067-260430-
/O.CON.KFSD.SV.W.0162.000000T0000Z-230726T0430Z/
Hutchinson SD-
1119 PM CDT Tue Jul 25 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 PM CDT
FOR CENTRAL AND EASTERN HUTCHINSON COUNTY...

At 1118 PM CDT, a severe thunderstorm was located near Clayton, or 18
miles east of Parkston, moving east at 40 mph.

HAZARD...70 mph wind gusts and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings.

This severe storm will be near...
  Menno around 1130 PM CDT.
  Freeman around 1135 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4332 9795 4350 9797 4350 9740 4319 9740
TIME...MOT...LOC 0418Z 291DEG 33KT 4338 9762 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.88 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH

$$

Weisser

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 25, 6:30 PM CDT, 4 hours 21 minutes earlier.

Area forecast discussion, Jul 25, 6:30 PM CDT, 4 hours 21 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
630 PM CDT Tue Jul 25 2023

.SHORT TERM...(This Evening through Wednesday)
Issued at 253 PM CDT Tue Jul 25 2023

Key Messages:

1. Scattered storms expected mid/late evening into the overnight
with some strong to severe storms possible. Confidence is low in
timing and location.

2. Heat and humidity lead to dangerous heat indices through
Thursday.

3. Periodic but uncertain shower/storm chances over the next
week.
_______________________________________________________________

Short Term Discussion:

A few clouds around, mainly associated with convection.
Temperatures continue to climb along with the humidity early this
afternoon. Through 19z/2 PM CDT, we're already seeing temps in
the upper 80s to mid 90s with heat index values in the upper 90s
to lower 100s. Dew points are in the upper 60s to mid 70s.
Maintained previously issued heat advisory, although shifted the
start time earlier to 2 PM. Did not expand in area, but have seen
some periodic obs of heat index over 100 elsewhere. Folks should
limit time outdoors, especially during peak heating. Take
precautions to prevent heat illness if you have to be outside.
South to southeasterly winds gusting around 25 mph are likely not
bringing much relief to those outside, given the increasing
humidity.

Main challenge of the forecast has been convection and convective
evolution. Since this morning's forecast, models have slowed the
progression of the wave (and thus storm chances). Satellite shows
that the main wave is still presently (as of 19z/2 PM CDT) in
eastern MT/WY toward the far western portions of ND/SD with showers
ahead of it. This wave is expected to be the catalyst for convection
later this afternoon through tonight as it progresses
east/southeastward. Convection should pop up over the north central
SD/central ND as the wave interacts with the hot and humid air mass.
Convection is expected to develop as discrete cells. Main threats
with discrete cells would be large hail around 2 inches (mid
level lapse rates ~7.5 deg C/km, 0-6km bulk shear near 30 kts) and
damaging winds to 70 mph (DCAPE near 1000 J/kg). As these
discrete cells trek southeastward along the instability gradient,
expect them to form a line and continue to track southeasterly,
becoming more parallel to bulk shear. Thus, expect a transition to
a severe wind threat with isolated large hail. With DCAPE
continuing to be at or exceed 1000 J/kg and dry sub cloud layer,
wind gusts to 70 mph in the strongest portions of the line are the
main threat. Tornadoes are unlikely, with convection and cloud
bases generally more elevated. Heavy rain is also a threat with
PWATs over an inch (approaching two inches for some folks), which
could lead to localized ponding of water but widespread flooding
impacts are not expected.

Now, where does the uncertainty come in to play? For one, hi res
guidance has continued to slow down the progression of convection,
but there are still a few outliers (NSSL WRF) running 2-3 hours
ahead of the majority. Additionally, the HRRR and RAP have
persistently shown convection hitting the strong cap over our area
and promptly dissipating, nearly splitting our forecast area
entirely. Some models do have the instability/theta-e gradient a
bit further north, which may be why some of the hi res guidance
keeps the convection further north.

Temperatures through the overnight fall into the upper 60s to
near 70. For Wednesday, surface high pressure slides overhead,
which should lead to lighter winds even when peak mixing occurs
in the afternoon. Another hot and humid day is on tap, with highs
in the 90s to lower 100s. Expect heat indices in the upper 90s to
lower 100s, with a Heat Advisory likely for portions of the area.

.LONG TERM...(Wednesday Night through Tuesday)
Issued at 253 PM CDT Tue Jul 25 2023

Flow aloft shifts more zonal late Wednesday, with a subtle wave
tracking through the northern Plains as surface high pressure slides
to the southeast. Can't rule out some isolated showers/storms in the
evening/overnight Wednesday into Thursday, but confidence is low
given the subtly of the wave. Lows again in the upper 60s to lower
70s.

More of the same on Thursday, with zonal flow aloft and another
wave progged to swing through during the afternoon/evening hours.
Again, could see scattered showers/storms later in the day/night
Thursday, but with variance in the timing of the wave by 6-12
hours, confidence in pops is low. Have much higher confidence in
the heat and humidity once again Thursday, with another day of
heat headlines likely for portions of the area as heat indices
climb toward 105. Highs again climb into the 90s and lower 100s.

Relatively cooler high pressure with northwesterly flow aloft builds
in for the end of the week and the weekend. Zonal flow early in the
weekend gives way to a building ridge by the second half of the
weekend and early next week. Temperatures should stay closer to but
still above normal for most of the time. Periodic waves will bring
occasional shower/storm chances to the region, but confidence in
details is low. Given low confidence and focus on the short term,
have left NBM as is.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday Evening)
Issued at 628 PM CDT Tue Jul 25 2023

Still a lot of question marks regarding convective development
this evening. Scattered strong to severe thunderstorms in central
SD towards the James Valley from about 1-5z starting to look like
the better bet with additional scattered strong to severe storms
possible in southwest MN later, from about 4z to 9z. Between these
two areas activity should be much more isolated. The main threats
from the strongest storms will be 2 inch hail and wind gusts to 70
mph. Outside of the thunderstorms VFR conditions are expected.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Heat Advisory until 8 PM CDT this evening for SDZ050-057-063.

MN...None.
IA...None.
NE...None.
&&

SHORT TERM...SG
LONG TERM...SG
AVIATION...08
Hazardous weather outlook, Jul 25, 4:52 AM CDT, 17 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
452 AM CDT Tue Jul 25 2023

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-052>056-058>062-064>071-261000-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Jerauld-
Sanborn-Miner-Lake-Moody-Aurora-Davison-Hanson-McCook-Minnehaha-
Douglas-Hutchinson-Turner-Bon Homme-Yankton-Union-
452 AM CDT Tue Jul 25 2023

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, central South
Dakota, east central South Dakota, south central South Dakota and
southeast South Dakota.

.DAY ONE...Today and tonight.

There is a chance for some strong to severe thunderstorms to begin
late Tuesday afternoon and continue through the evening. Storms will
move from the northwest to the southeast beginning around Huron and
continuing through Sioux City. These storms are most likely to begin
as scattered thunderstorms capable of producing hail 1.5 to 2 inches,
and damaging wind gusts. As they progress, the threat will
transition from hail to strong wind gusts 60 to 65 mph.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Heat continues across the region Thursday. Heat indices may top 100
degrees, in localized areas through the Missouri River Valley on
Tuesday, then becoming more widespread by Wednesday and Thursday.
Prepare now to ensure you are ready for the combination of dangerous
heat and humidity.

There is a chance of thunderstorms Thursday night. While the risk of
severe weather is low, a few stronger storms are possible, with hail
and gusty winds as the primary threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

SDZ050-057-063-261000-
Gregory-Brule-Charles Mix-
452 AM CDT Tue Jul 25 2023

This Hazardous Weather Outlook is for south central South Dakota.

.DAY ONE...Today and tonight.

Highs in the mid to upper 90s coupled with dew points in the upper
60s to 70s will result in heat indexes breaching 100F. Prepare now to
ensure you are ready for the combination of dangerous heat and
humidity.

There is a chance for some strong to severe thunderstorms to begin
late Tuesday afternoon and continue through the evening. Storms will
move from the northwest to the southeast. These storms are most
likely to begin as scattered thunderstorms capable of producing hail
1.5 to 2 inches, and damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Heat continues across the region Thursday. Heat indices may top 100
degrees, in localized areas through the Missouri River Valley on
Tuesday, then becoming more widespread by Wednesday and Thursday.
Prepare now to ensure you are ready for the combination of dangerous
heat and humidity.

There is a chance of thunderstorms again Thursday night. While the
risk of severe weather is low, a few stronger storms are possible,
with hail and gusty winds as the primary threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jul 25, 9:34 PM CDT, 1 hour 17 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
934 PM CDT Tue Jul 25 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     Tstm Wnd Gst     13 WNW Wessington Sprin 44.17N 98.81W
07/25/2023  M62 MPH          Jerauld            SD   Public

            Measured on a personal weather station.

&&

JC
Local storm report, Jul 25, 10:17 PM CDT, 34 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
1017 PM CDT Tue Jul 25 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1007 PM     Tstm Wnd Gst     7 WSW Letcher           43.85N 98.27W
07/25/2023  M70 MPH          Davison            SD   Fire Dept/Rescue

&&

JC
Local storm report, Jul 25, 10:19 PM CDT, 32 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
1019 PM CDT Tue Jul 25 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1014 PM     Hail             11 WSW Letcher          43.86N 98.35W
07/25/2023  E1.00 inch       Aurora             SD   Public

            Aurora county EM reported quarter size hail
            in Storla, SD.

&&

IG
Local storm report, Jul 25, 10:22 PM CDT, 29 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
1022 PM CDT Tue Jul 25 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1012 PM     Hail             11 WSW Letcher          43.87N 98.36W
07/25/2023  E0.88 inch       Aurora             SD   Public

            Aurora County EM reported nickels just west
            of Storla.

&&

IG
Local storm report, Jul 25, 10:26 PM CDT, 25 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
1026 PM CDT Tue Jul 25 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1019 PM     Tstm Wnd Gst     5 NNE Stickney          43.65N 98.39W
07/25/2023  M63 MPH          Aurora             SD   Public

            Measured by personal weather station.

&&

JC

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 8:45 PM CDTSevere Thunderstorm Warning Considerable damage threatFSDBeadle, Jerauld45 min
Jul 25, 8:52 PM CDTTornado WarningFSDBeadle, Jerauld38 min
Jul 25, 9:28 PM CDTSevere Thunderstorm Warning Considerable damage threatFSDAurora, Davison, Jerauld, Sanborn47 min
Jul 25, 10:01 PM CDTSevere Thunderstorm Warning Considerable damage threatFSDAurora, Davison, Hanson44 min
Jul 25, 10:11 PM CDTTornado WarningFSDAurora, Davison17 min
Jul 25, 10:13 PM CDTSevere Thunderstorm Warning Considerable damage threatFSDAurora, Davison, Sanborn32 min
Jul 25, 10:39 PM CDTSevere Thunderstorm Warning Considerable damage threatFSDDavison, Hanson51 min
Jul 25, 11:23 PM CDTSevere Thunderstorm Warning Considerable damage threatFSDHutchinson, McCook, Turner, Yankton52 min
Jul 26, 12:09 AM CDTSevere Thunderstorm WarningFSDClay, Lincoln, Turner, Union, Yankton36 min
Jul 26, 4:14 AM CDTHeat AdvisoryFSDAurora, Beadle, Bon Homme, Brule, Charles Mix, Clay and 14 more16 hr
Jul 26, 2:50 PM CDTHeat AdvisoryFSDAurora, Beadle, Bon Homme, Brookings, Brule, Charles Mix and 18 more29 hr

Nearby

Severe Thunderstorm Warnings in South Dakota, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.